High Wind, Guadalupe Mountains of Culberson County
- When
- January 17, 2:51 PM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Northeast winds funneling through Guadalupe Pass behind a cold front resulted in high winds in the lower elevations of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Northeast winds funneling through Guadalupe Pass behind a cold front resulted in high winds in the lower elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 1:43 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CST MON JAN 17 2011
.DISCUSSION...
WELL ABOVE NORMAL TEMPS TODAY WILL BE KNOCKED BACK A BIT TOMORROW
AS A WEAK FRONT CURRENTLY IN THE TEXAS PANHANDLE MOVES THROUGH
OVERNIGHT AND TOMORROW. MET GUIDANCE SEEMS WILDLY OPTIMISTIC ON
HIGHS TOMORROW AND STAYED MUCH CLOSER TO MAV GUIDANCE. HIGH
PRESSURE BEHIND THE FRONT MOVES EAST AND MORE DRY...WARM...AND
BREEZY CONDITIONS ON WEDNESDAY AHEAD OF THE NEXT COLD FRONT ON
THURSDAY. THIS FRONT WILL ENTER THE CWA EARLY THURSDAY MORNING AND
QUICKLY MOVE SOUTH BRINGING A RETURN OF MUCH COLDER TEMPS.
UNDERCUT MEX GUIDANCE TEMPS THURSDAY FOR TWO REASONS. FIRST IS
OTHER MODELS HAVE LOWER 850 MB TEMPS. SECOND IS EVEN WITH THE GFS
850 MB TEMPS...A DRY ADIABATIC LAPSE RATE WOULD BE NEEDED TO THE
SURFACE TO REACH SUCH HIGHS WHICH IS UNREALISTIC. LEFT THE SLIGHT
CHANCE POPS IN THE FORECAST THOUGH A RATHER DRY BOUNDARY LAYER
COULD PROVE DIFFICULT TO OVERCOME WITH ANYTHING MORE THAN VERY
LIGHT RAIN OR SNOW FLURRIES.
FRIDAY MORNING WILL LIKELY BE COLDEST WITH THE SURFACE RIDGE
EXTENDING FROM DFW TO FST. A PROGRESSIVE PATTERN AND SEVERAL SHORT
WAVE TROUGHS WILL KEEP WEAK FRONTS MOVING IN NEXT WEEKEND INTO
NEXT WEEK BUT TIMING THESE FEATURES WILL BE TOO DIFFICULT THIS FAR
OUT.
HENNIG
&&
.FIRE WEATHER...
WILL LEAVE THE RED FLAG WARNING AS IS TO EXPIRE AT 6 PM CST.
RELATIVE HUMIDITIES HAVE BEEN SLOW TO DROP BELOW 15 PERCENT BUT
VERY DRY FUELS AND WINDS NEAR AND ABOVE 20 PERCENT WARRANT THE
CONTINUATION OF THE WARNING. WEDNESDAY LOOKS TO BE SIMILAR TO
TODAY WITH MARGINALLY LOW RELATIVE HUMIDITIES AND WINDS CLIMBING
ABOVE 20 MPH MAINLY IN THE HIGHER ELEVATIONS. DECIDED NOT TO ISSUE
A WATCH AT PRESENT...DUE PARTLY TO POSSIBLE CONFUSION WITH THE
ONGOING WARNING BUT ALSO THE MARGINAL CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 38 64 37 67 / 0 0 0 0
CARLSBAD NM 37 74 35 83 / 0 0 0 0
DRYDEN TX 43 71 39 70 / 0 0 0 0
FORT STOCKTON TX 43 69 42 78 / 0 0 0 0
GUADALUPE PASS TX 43 66 44 71 / 0 0 0 0
HOBBS NM 35 70 35 73 / 0 0 0 0
MARFA TX 31 67 26 72 / 0 0 0 0
MIDLAND INTL AIRPORT TX 33 65 37 74 / 0 0 0 0
ODESSA TX 35 67 38 75 / 0 0 0 0
WINK TX 37 72 35 79 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CST MON JAN 17 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 259 PM CST MON JAN 17 2011 /159 PM MST MON JAN 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND WINDY CONDITIONS WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...MARFA PLATEAU...AND GUADALUPE...DAVIS...AND APACHE MOUNTAINS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS UNTIL 6 PM CST...OR 5 PM MST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON IN THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...MARFA PLATEAU...AND GUADALUPE...DAVIS...AND APACHE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272429.